Discussions By Condition: Medical Stories

Constellation of Mysterious Symptoms

Posted In: Medical Stories 3 Replies
  • Posted By: LisaHef
  • March 30, 2009
  • 04:36 PM

This is actually about my daughter, who is now 17 years old. Her symptoms began around 3 years ago following a 2-year period of stress and upset she had been under due to emotional bullying at school by her former best friend.

She began to experience intense daytime sleepiness to the point where we now have had to withdraw her from high school because she can't stay awake for her classes. Her sleepiness has been getting progressively worse over the years. It used to be only in the mornings; now it's all the time. She is awake for approximately 5 hours a day, usually very late at night. She describes it as a tidal wave of sleepiness that she has no control over. At first, we thought she was just very depressed or was just trying to avoid school. But she sleeps like this on the weekends and even when her friends are over the house. She has missed out on doing things she really enjoys.

She also has anxiety and panic attacks for which she takes daily fluoxetine 40 mg and a benzodiazepine for intense panic attacks. She then began to experience terrible palpitations which she described as her heart beating so hard in her chest that she could feel it about to burst out of her neck.

She has undergone all kinds of tests from a variety of specialists, all of which have been normal. The only thing that was found was that she has POHTs (postural orthostatic hypotension) for which she takes Pindolol, and this is now mostly under control unless she attempts to do any type of exercise. Her exercise tolerance is a disaster. She used to be a cheerleader and now can't walk more than a block without needing to sit down.

She underwent a sleep study (multiple sleep latency test), which was inconclusive. The neurologist had suspected narcolepsy because she also has very hallucinatory dreams and occasional temporary paralysis upon falling asleep or waking up, both of which are hallmarks of narcolepsy. He had begun her prophylactically on Provigil, but this also gave her palpitations and had to be discontinued.

She has terrible PMS symptoms, for which she had been on birth control pills, but they have stopped helping. She also has what I believe is irritable bowel syndrome because she has had episodes of constipation and diarrhea and terrible stomach pain.

Our daughter desperately wants to complete high school and go on to college, but we fear that, unless we get a diagnosis and a way to help her, her future is anything but hopeful.

If this constellation of symptoms looks familiar to anyone out there, please let me know what you know.

We are at our wits end and the traditional docs don't know what to do for her.

Thanks.

Reply Flag this Discussion

3 Replies:

  • This is actually about my daughter, who is now 17 years old. Her symptoms began around 3 years ago following a 2-year period of stress and upset she had been under due to emotional bullying at school by her former best friend. She began to experience intense daytime sleepiness to the point where we now have had to withdraw her from high school because she can't stay awake for her classes. Her sleepiness has been getting progressively worse over the years. It used to be only in the mornings; now it's all the time. She is awake for approximately 5 hours a day, usually very late at night. She describes it as a tidal wave of sleepiness that she has no control over. At first, we thought she was just very depressed or was just trying to avoid school. But she sleeps like this on the weekends and even when her friends are over the house. She has missed out on doing things she really enjoys. She also has anxiety and panic attacks for which she takes daily fluoxetine 40 mg and a benzodiazepine for intense panic attacks. She then began to experience terrible palpitations which she described as her heart beating so hard in her chest that she could feel it about to burst out of her neck. She has undergone all kinds of tests from a variety of specialists, all of which have been normal. The only thing that was found was that she has POHTs (postural orthostatic hypotension) for which she takes Pindolol, and this is now mostly under control unless she attempts to do any type of exercise. Her exercise tolerance is a disaster. She used to be a cheerleader and now can't walk more than a block without needing to sit down. She underwent a sleep study (multiple sleep latency test), which was inconclusive. The neurologist had suspected narcolepsy because she also has very hallucinatory dreams and occasional temporary paralysis upon falling asleep or waking up, both of which are hallmarks of narcolepsy. He had begun her prophylactically on Provigil, but this also gave her palpitations and had to be discontinued. She has terrible PMS symptoms, for which she had been on birth control pills, but they have stopped helping. She also has what I believe is irritable bowel syndrome because she has had episodes of constipation and diarrhea and terrible stomach pain. Our daughter desperately wants to complete high school and go on to college, but we fear that, unless we get a diagnosis and a way to help her, her future is anything but hopeful. If this constellation of symptoms looks familiar to anyone out there, please let me know what you know. We are at our wits end and the traditional docs don't know what to do for her. Thanks. Hi Lisahef, Her symptoms could be 100% compatible with b12 deficiency with cofactor symptoms. http://forums.wrongdiagnosis.com/showthread.php?p=159165&posted=1#post159165 Come on over to the b12 forum and lets talk about it. If it is b12 deficiency, I could be either kind and brand matters incredibly. If it is b12 you could know for sure within days of trying the correct brands with the correct technique.
    Freddd 3576 Replies Flag this Response
  • Hi,Im a 24 year old female. I have suffered similar symptoms for several years now and finally have a diagnosis. Can you tell me more is there any other symptoms your daughter is having?The fact that she is tired in the day and feels alert at night and has low blood pressure on standing and suffers from anxiety symptoms tells me she could be suffering from adrenal fatigue.Adrenal fatigue is not recognised by modern medicine as such but is a precurser to a more serious condition known as addison's disease.In a person with adrenal fatigue there cortisol and DHEA's levels are low in the morning and raise at night (reverse of what they should be doing) this causes severe fatigue in the day, and alterness at night. Your adrenal hormones help to control your blood pressure (hence the low blood pressure), blood glucose level (resulting in sugar cravings and needing to eat regualarly).Adrenal fatigue is caused by stress on the body which affects the adrenal glands as they are responsible for the body's "fight or flight" system.Anyways you will need to find a doctor who is western medicine as well as complementary medicine. Request an Adrenal Hormone Profile test (its a saliva test done over 24hrs in your own home)If you want some more info just ask.Good luck.
    allymacca84 1 Replies Flag this Response
  • lisahef:I have similar symptoms and traced it to the birth control pill yasmin. Which pill is she on? You may want to consider going off. There are a lot of threads online on this topic. Specifically I was diagnosed with Irritable bowel syndrome 6 months after started taking yasmin (for cramping, acne). I agree she may have adrenal fatigue, which can also result in IBS. Additionally, there are several threads that I have examined that people have experienced from this specific pill - anxiety attacks, depression, weight gain, hair loss, fatigue, heart palipations, chest/leg pains. If not on Yasmin, look up the formulation (progesterone type) of the pill she is taking and tell the Dr. you want to switch to a different pill (not all physicians believe that pill can cause these side effects). I have had luck with modicon which contains norethidrone as the progesterone. I have had several adverse reactions to the birth control pill and seem to only tolerate certain ones.Hope this helps,
    Anonymous 42789 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.